Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 16, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Jun 28, 2020, 3:11 PM MDT for Elbert County, Lincoln County, Washington County, Colorado. It took effect at Jun 29, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2020, 3:11 PM MDT (21:11 UTC)
- In effect from
- Jun 29, 2020, 12:00 PM MDT
- Expired
- Jun 29, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3417 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457 WWUS85 KBOU 282111 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 311 PM MDT Sun Jun 28 2020 ...CRITICAL FIRE WEATHER CONDITIONS FROM THE PALMER DIVIDE NORTHEAST TO WASHINGTON COUNTY... .Humidity in the single digits and southerly winds gusting up to 30 mph are expected along and east of a line from Monument to Akron Monday afternoon into early evening. Fuels have been reported too wet from recent rains right over the Divide, but are dry enough over Washington County for a need for a warning. Still determining dryness levels with the land management agencies over eastern Elbert and Lincoln counties. Therefore a watch has been issued. COZ249-290615- /O.NEW.KBOU.FW.W.0016.200629T1800Z-200630T0200Z/ Washington County- 311 PM MDT Sun Jun 28 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WASHINGTON COUNTY...FIRE WEATHER ZONE 248... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Monday. * Affected Area...Fire Weather Zone 249. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Timing...Monday afternoon into early evening. * Relative Humidity...As low as 8 percent. * Impacts...Favorable conditions for rapid fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ246-247-290615- /O.NEW.KBOU.FW.A.0010.200629T1800Z-200630T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 311 PM MDT Sun Jun 28 2020 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN COUNTIES...FIRE WEATHER ZONES 246 AND 247... The National Weather Service in Denver has issued a Fire Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from Monday afternoon through Monday evening. * Affected Area...Fire Weather Zones 246 and 247. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Timing...Monday afternoon into early evening. * Relative Humidity...As low as 10 percent. * Impacts...Favorable conditions possible for rapid fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
4 follow-up statements
698 WWUS85 KBOU 282115 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 315 PM MDT Sun Jun 28 2020 ...CRITICAL FIRE WEATHER CONDITIONS FROM THE PALMER DIVIDE NORTHEAST TO WASHINGTON COUNTY... .Humidity in the single digits and southerly winds gusting up to 30 mph are expected along and east of a line from Monument to Akron Monday afternoon into early evening. Fuels have been reported too wet from recent rains right over the Divide, but are dry enough over Washington County for a need for a warning. Still determining dryness levels with the land management agencies over eastern Elbert and Lincoln counties. Therefore a watch has been issued. COZ249-290515- /O.CON.KBOU.FW.W.0016.200629T1800Z-200630T0200Z/ Washington County- 315 PM MDT Sun Jun 28 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WASHINGTON COUNTY... FIRE WEATHER ZONE 249... * Affected Area...Fire Weather Zone 249. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Timing...Monday afternoon into early evening. * Relative Humidity...As low as 8 percent. * Impacts...Favorable conditions for rapid fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ246-247-290515- /O.CON.KBOU.FW.A.0010.200629T1800Z-200630T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 315 PM MDT Sun Jun 28 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN COUNTIES...FIRE WEATHER ZONES 246 AND 247... * Affected Area...Fire Weather Zones 246 and 247. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Timing...Monday afternoon into early evening. * Relative Humidity...As low as 10 percent. * Impacts...Favorable conditions possible for rapid fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
981 WWUS85 KBOU 291052 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 452 AM MDT Mon Jun 29 2020 ...CRITICAL FIRE WEATHER CONDITIONS FROM THE PALMER DIVIDE NORTHEASTWARD INTO WASHINGTON COUNTY... .Temperatures climbing to the mid and upper 90s, relative humidity values dropping to 8 to 14 percent and southerly winds gusting up to 30 mph are expected this afternoon along and east of a line from Monument to Akron. Fuels have been reported too wet from recent rains over the Palmer Ridge, but are dry enough over Washington County to warrant a Red Flag Warning. Land management agencies in Elbert and Lincoln Counties will update fuel moisture data later today. Until then a Fire Weather Watch has been issued for the east-central part of Colorado. COZ249-292300- /O.CON.KBOU.FW.W.0016.200629T1800Z-200630T0200Z/ Washington County- 452 AM MDT Mon Jun 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WASHINGTON COUNTY...FIRE WEATHER ZONE 249... * Affected Area...Fire Weather Zone 249. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Timing...Monday afternoon into early evening. * Relative Humidity...As low as 8 percent. * Impacts...Favorable conditions for rapid fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ246-247-292300- /O.CON.KBOU.FW.A.0010.200629T1800Z-200630T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 452 AM MDT Mon Jun 29 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN COUNTIES...FIRE WEATHER ZONES 246 AND 247... * Affected Area...Fire Weather Zones 246 and 247. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Timing...Monday afternoon into early evening. * Relative Humidity...As low as 10 percent. * Impacts...Favorable conditions possible for rapid fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
149 WWUS85 KBOU 291607 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1007 AM MDT Mon Jun 29 2020 ...CRITICAL FIRE WEATHER CONDITIONS FROM THE PALMER DIVIDE NORTHEASTWARD INTO WASHINGTON COUNTY... .Temperatures climbing to the mid and upper 90s, relative humidity values dropping to 8 to 14 percent and southerly winds gusting up to 30 mph are expected by the late afternoon along and east of a line from Monument to Akron. Fuels have been reported too wet from recent rains over the Palmer Ridge, but are dry enough over Washington County and south into Elbert and Lincoln counties to warrant a Red Flag Warning. COZ246-247-300200- /O.UPG.KBOU.FW.A.0010.200629T1800Z-200630T0200Z/ /O.EXA.KBOU.FW.W.0016.200629T1800Z-200630T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 1007 AM MDT Mon Jun 29 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ELBERT AND LINCOLN COUNTIES...FIRE WEATHER ZONES 246 AND 247... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect until 8 PM MDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 246 and 247. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Timing...Monday afternoon into early evening. * Relative Humidity...As low as 10 percent. * Impacts...Favorable conditions possible for rapid fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ249-300200- /O.CON.KBOU.FW.W.0016.200629T1800Z-200630T0200Z/ Washington County- 1007 AM MDT Mon Jun 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WASHINGTON COUNTY...FIRE WEATHER ZONE 249... * Affected Area...Fire Weather Zone 249. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Timing...Monday afternoon into early evening. * Relative Humidity...As low as 10 percent. * Impacts...Favorable conditions for rapid fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
404 WWUS85 KBOU 300159 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 759 PM MDT Mon Jun 29 2020 COZ246-247-249-300300- /O.EXP.KBOU.FW.W.0016.000000T0000Z-200630T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 759 PM MDT Mon Jun 29 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT... Winds have started to diminish and humidities are rising. It will still be mild, dry, and breezy overnight. On Tuesday, it will be dry and windy behind a cold front, but temperatures will be cooler and the fire danger will not be as extreme. Low humidities will persist through the rest of the week with temperatures warming again. $$ Gimmestad
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 28, 2:54 PM MDT, 17 minutes earlier.
Area forecast discussion, Jun 28, 2:54 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 254 PM MDT Sun Jun 28 2020 .SHORT TERM...(This evening through Monday) Issued at 249 PM MDT Sun Jun 28 2020 Scattered showers and isolated thunderstorms will continue marching east across the forecast area this afternoon into early this evening. Diurnal heating, even through the high clouds, was enough to kick off convection in the weak west to southwesterly flow aloft. An upper low over the Pacific Northwest will slowly be pushing closer to the area and increasing 500 to 700 mb flow. This may end up allowing for more coverage and slight more strength of storms late this afternoon into the evening, but still with CAPES only in the 200-800 J/kg, not expecting any severe strength. As the upper low moves closer, a surface trough will be deepening overnight and into Monday over Wyoming then down into Colorado Monday afternoon. With southwesterly flow aloft increasing bringing in warmer and drier air, and surface winds increasing toward the surface low, tomorrow will be a warm dry with fire weather concerns, see discussion below. Temperature readings will be 1 to 3 degrees warmer than todays readings, and there will only be a slight chance of mainly dry showers and thunderstorms over the high terrain through the afternoon. .LONG TERM...(Monday night through Sunday) Issued at 249 PM MDT Sun Jun 28 2020 By Monday night a deep cut off low will be in place over the intermountain west and will slowly transition east into Montana through Tuesday morning. A negatively tilted shortwave trough will round out the base of the larger trough to the north and push into central Colorado Tuesday morning. QG lift associated with the right entrance region of an 85kt upper jet will be over the eastern plains through the afternoon and early evening hours on Tuesday. Closer to the surface, a cold front will push south across the plains late Monday bringing cooler temperatures and slightly higher moisture levels behind it. This will bring high temperatures on Tuesday into a cooler 70s across the plains. There is still some uncertainty where the best moisture will reside and this will be due partly to the placement of surface lows. If the low is placed over the northern foothills it will allow moisture to be pulled into the foothills and aid in increased upslope and storm initiation vs a more southerly surface component that will increase chances across the Palmer and southern foothills. Either way, the best chance for storms will be before the upper trough pushes through late Tuesday and subsidence increases. My main concern still lies with the availability of better CAPE across the plains, but if storms are able to fire along the foothills and have upper winds will carry them northeast across the plains they could sustain long enough to produce strong winds. This is seen in model soundings where an inverted-V structure is present where DCAPE values over 1000 j/kg exist. In addition to the high wind component, model PW values have increased slightly since yesterday with values of 0.85 to 0.90 inches making moderate to heavy rain possible with the stronger storms. Will maintain higher pops over the higher elevations and along the foothills with a slight chance across the eastern plains. For Wednesday into Thursday the upper trough will push east putting Colorado into mostly zonal flow aloft. This will usher in drier air and help to squash storm potential and increase highs back into the lower 90s by Thursday. For Thursday night into Friday low level moisture starts to increase from the south and southwest that will bring isolated to scattered storms by Friday afternoon and evening. For the Fourth of July time period a ridge of high pressure will be over the desert southwest with continued increasing moisture levels under the ridge. Current model PW projections show values well over 1 inch across the eastern portions of the state by Saturday afternoon with light winds through 500 mb which could equate to slowing moving storms capable of producing heavy rain. This will need to be monitored through the week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 249 PM MDT Sun Jun 28 2020 VFR conditions expected through Monday afternoon. Gusty and erratic winds around the terminals as outflow from showers continue this afternoon. Wind gusts of 35 to 50 mph can be expected near showers, with little more than light rain. No other aviation impacts are anticipated at this time. Winds will become drainage overnight, enhanced due to a deepening surface trough and increasing southwesterly flow aloft - which will translate into the winds increasing out of the southwest earlier than normal Monday morning. && .FIRE WEATHER... Issued at 249 PM MDT Sun Jun 28 2020 Humidity recoveries overnight over the eastern plains will likely only be in the 45 to 75 percent range as southwesterly flow advects warmer and drier air into the area as well as keeping it breezy overnight. Tomorrow, humidity is expected to drop into the single digits to low teens over the plains, with south to southwesterly winds increasing over the Palmer Divide and toward the northeastern corner of the state. After talking with the land management agencies about the dryness of the fuels, have decided to go with a Warning over Washington County, with a Watch over Elbert and Lincoln counties until they can get out there tomorrow morning to get a better handle on the moisture. Winds are expected to be 15 to 20 mph sustained with gusts to 30 mph possible. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Monday for COZ249. Fire Weather Watch from Monday afternoon through Monday evening for COZ246-247. && SHORT TERM...Kriederman LONG TERM...Bowen AVIATION...Kriederman FIRE WEATHER...Kriederman
Hazardous weather outlook, Jun 28, 11:02 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Sun Jun 28 2020 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Sun Jun 28 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Skies will be sunny through mid-afternoon with temperatures on the plains rising to the mid and upper 90s. Early afternoon, some high-based showers or thunderstorms will develop over the foothills and I-25 corridor. Wind gusts of 40 to 50 mph will be possible near these showers, along with lightning and light rain. Isolated thunderstorms will drift eastward onto the plains late this afternoon into early evening before dissipating. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday will see hot temperatures as highs will reach the mid 90s to low 100s across the plains. The biggest concern on Monday will be elevated fire danger over Elbert and Lincoln counties as relative humidities drop to the single digits and wind gusts reach 25 mph. A cold front will move through our forecast area on Tuesday bringing a better chance of thunderstorms. Some of these storms may be strong to severe with damaging winds and hail being the primary threats. Mostly dry weather is expected Wednesday and Thursday but increasing moisture will lead to better storm coverage on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:11 PM MDT | Fire Weather Watch | BOU | Elbert, Lincoln | 19 hr |
| Jun 28, 3:43 PM MDT | Special Weather Statement | BOU | Boulder | 32 min |
| Jun 28, 4:15 PM MDT | Special Weather Statement | BOU | Weld | 30 min |
| Jun 28, 5:46 PM MDT | Special Weather Statement | BOU | Denver | 44 min |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.